Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 3, NWS Cheyenne, WY

May 20, 2020Sioux County, Nebraska; Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 20, 2020, 5:45 PM MDT for Sioux County, Nebraska; Goshen County, Wyoming. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2020, 5:45 PM MDT (23:45 UTC)
Expired
May 20, 2020, 6:30 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Sioux County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 5:50 PM MDTHAIL 0.88Torrington, WYEMERGENCY MGMT PERSONNEL REPORTS NICKEL SIZED HAIL AT CORNER OF MAIN ST. AND 28TH STREET.
May 20, 5:54 PM MDTHAIL 0.51 Se Torrington, WYREPORT FROM MPING: HALF-INCH (0.50 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 2:22 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WUUS55 KCYS 202345
SVRCYS
NEC165-WYC015-210030-
/O.NEW.KCYS.SV.W.0003.200520T2345Z-200521T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
545 PM MDT Wed May 20 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sioux County in the Panhandle of Nebraska...
  Northeastern Goshen County in southeastern Wyoming...

* Until 630 PM MDT.

* At 545 PM MDT, severe thunderstorms were located along a line
  extending from 8 miles northeast of Fort Laramie to near Lingle to
  near Torrington, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Torrington, Lingle, Prairie Center and Hwy 85 At Dry Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4260 10413 4211 10361 4196 10429 4228 10450
TIME...MOT...LOC 2345Z 232DEG 23KT 4227 10438 4214 10424 4200 10422 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
2 follow-up statements
789 
WWUS55 KCYS 210006
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
606 PM MDT Wed May 20 2020

NEC165-WYC015-210030-
/O.CON.KCYS.SV.W.0003.000000T0000Z-200521T0030Z/
Sioux NE-Goshen WY-
606 PM MDT Wed May 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN SIOUX AND NORTHEASTERN GOSHEN COUNTIES...

At 606 PM MDT, severe thunderstorms were located along a line
extending from 10 miles south of Prairie Center to 9 miles east of
Torrington, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Torrington, Prairie Center and Hwy 85 At Dry Rawhide Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4260 10413 4211 10361 4200 10413 4232 10437
TIME...MOT...LOC 0006Z 231DEG 23KT 4236 10418 4209 10401 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
594 
WWUS55 KCYS 210029
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
629 PM MDT Wed May 20 2020

NEC165-WYC015-210039-
/O.EXP.KCYS.SV.W.0003.000000T0000Z-200521T0030Z/
Sioux NE-Goshen WY-
629 PM MDT Wed May 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX AND
NORTHEASTERN GOSHEN COUNTIES WILL EXPIRE AT 630 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4260 10413 4211 10361 4200 10413 4232 10437
TIME...MOT...LOC 0029Z 232DEG 23KT 4245 10403 4218 10386 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:32 PM MDT, 13 minutes earlier.

Area forecast discussion, May 20, 5:32 PM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
532 PM MDT Wed May 20 2020

.SHORT TERM...(This evening through Thursday)
Issued at 220 PM MDT Wed May 20 2020

Initiation has already begun this afternoon with severe weather
expected to develop here today across southeast Wyoming and the
western Nebraska Panhandle. We had expected storms to begin
developing between 1 and 2 PM MDT, and we expect severe
thunderstorms to continue through about 6 PM on the Wyoming side
and midnight on the Nebraska side. At the moment, towering cu is
initiating along the Laramie Range and moving northeast
relatively quickly. The Laramie Range is co-located with a lee-
trough, generally centered near the Laramie County-Platte County
border. To the east, we have 500 J/kg ML CAPE that progressively
increases to 1500 ML CAPE towards the Nebraska border and extends
into the Panhandle. Helicity, while muted a bit at the moment, is
expected to rise in the next few hours and add to the potential
rotation cells will be able to develop. Already we have heard of
funnel clouds being reported west of Chugwater, so while low now,
it is still enough to notice rotation in the current cell
development. Bulk shear is near 60 kts where these storms are,
down to 40 kts as you move east, though this is expected to
continue through the afternoon and evening.

Overall, the synoptic setup is quite interesting with a rex-block
siting out east, slowing the movement of the potent low pressure
center moving in from the west, which is drawing moisture laden
winds north into the region. PW values today are anywhere from .5
inches to over 1 inch across the region ahead of the dryline
behind the lee-trough. It's because of the rex-block that
favorable conditions have set up here in southeast Wyoming and the
Panhandle. In terms of where we are seeing storm development now
versus what is expected, right now, we are seeing semi- discrete
cells developing generally across Converse County where the first
storms initiated. We expected the storms to draw south into Platte
County, fed by a southeasterly moisture injection, with a few
cells merging as the make a turn for the east, driven by the winds
aloft that will become more westerly as the low pressure center
aloft moves slowly east. By 23Z/5 PM, severe storms will move east
into Niobrara County and North Goshen County, becoming even more
MCS in nature. At the same time, we will start to see the capping
mechanism to the east begin to be broken through, with a few
discrete cells forming near the NE-CO border. These cells will
move north east and slowly begin to merge with the east moving
line to the north mentioned earlier. By 01Z/7 PM, these storms
will form a line from north to south across the Panhandle and move
progressively east, exiting our warning area by midnight. Across
all areas mentioned, the hazards of concern include damaging
winds, hail from quarter size up through baseball size and
frequent lightning. Also worth mentioning is the possible tornado
development - conditions for this are best over north Platte,
north Goshen, Niobrara, and western Sioux County - where helicity
values will be the best and LCLs will be the lowest. Flash
flooding will also be a hazard of concern across the southern
Nebraska Panhandle as the northward moving storms merge with the
east moving storms and slow. With PWATs as high as they are,
several inches of rain is possible.

After midnight, expect conditions to calm. Did not place fog into
the grids, but may need to add it in later where the heaviest
rainfall occurs. Tomorrow should be much more clear and cool
(about 10 degrees less than today's high) behind the low pressure
center's cold front and air air intrusion. There will be a passing
shortwave aloft, but with less than desirable conditions for
thunderstorms, if any develop, they will be isolated.

.LONG TERM...(Friday night through Tuesday)
Issued at 445 AM MDT Wed May 20 2020

In between systems Friday night with dry weather. But another low
pressure system approaching from the west. Surface front begins to
move into Carbon and Converse Counties by early Saturday morning.

Much colder as GFS 700mb temperatures at or below zero across
Carbon County behind the front. Could be dealing with some
mountain snow in the Snowy and Sierra Madre Ranges with these
colder temperatures. Also pretty windy with the low tracking
across northeast Wyoming. 700mb winds up to 35-40kts across our
western zones during the day Saturday.

Upper shortwave trough moves through Sunday with warmer
temperatures returning for Memorial Day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 526 PM MDT Wed May 20 2020

Wyoming TAFS...VFR. A chance of showers at Rawlins until 02Z with
wind gusts to 46 knots. Wind gusts to 30 knots at Rawlins from 03Z
to 05Z, and to 35 knots after 15Z Thursday. Wind gusts to
35 knots at Laramie until 03Z, and to 30 knots after 15Z
Thursday. Wind gusts to 45 knots at Cheyenne until 02Z, to 25
knots from 02Z to 04Z, and to 25 knots after 15Z Thursday.

Nebraska TAFS...VFR. Thunderstorms in the vicinity until 05Z. Wind
gusts to 45 knots until 02Z, then to 35 knots until 05Z, then to
25 knots until 08Z, then to 25 knots after 15Z Thursday.

&&

.FIRE WEATHER...
Issued at 309 AM MDT Wed May 20 2020

Dry and windy conditions expected across most of Carbon county
and portions of Albany county today and Wednesday. Although fuels
are green, this may lead to locally elevated fire weather
conditions each afternoon as winds gust up to 45 mph. Further
east, minimal concerns expected due to higher humidities and a
good chance for wetting rains, especially east of Interstate 25.
Cooler temperatures and somewhat drier weather expected Thursday
through next weekend.

&&

.HYDROLOGY...
Issued at 320 AM MDT Wed May 20 2020

Forecast river levels have trended lower for the next 48 hours,
likely due to the lack of expected rainfall with this next system.
River levels along the upper North Platte River (near Saratoga),
Encampment River, Little Snake River, and the Laramie River may
approach bankfull due to high elevation snow melt. Otherwise,
flash flooding is a concern across the eastern plains of southeast
Wyoming and western Nebraska this afternoon into this evening. A
few Flash Flood Warnings are possible due to very heavy rainfall
from training thunderstorms. Due to limited confidence in areal
extent and location, will hold off on issuing a Flood Watch for
flash flooding at this time.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...GCC
AVIATION...RUBIN
FIRE WEATHER...TJT
HYDROLOGY...TJT
Hazardous weather outlook, May 20, 3:34 PM MDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
334 PM MDT Wed May 20 2020

WYZ103>105-109>116-212145-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
334 PM MDT Wed May 20 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widely scattered thunderstorms will continue to develop this
afternoon and continue through this evening. Storms will diminish
across areas in Wyoming by 6 PM, and in the western Nebraska
Panhandle by midnight. Some of these thunderstorms may become
severe with large hail, strong damaging winds, and even an
isolated tornado possible. Flash flooding is also possible with
the slow moving storms, expected mainly across the southern
Panhandle. Please monitor the latest forecasts for future watches
and warnings today.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated thunderstorms are possible each day through the week with
a higher coverage of thunderstorms expected for the weekend. The
threat of severe weather is low at this time.

.Spotter information statement...

Spotter activation is likely today through this evening.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119-
212145-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
334 PM MDT Wed May 20 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Gusty winds are expected this afternoon and into this evening,
especially near any cell development. West to southwest winds may
gust as high as 50 mph, resulting in periods of hazardous travel
for high profile vehicles.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated thunderstorms are possible each day through the week with
a higher coverage of thunderstorms expected for the weekend. The
threat of severe weather is low at this time.

.Spotter information statement...

Spotter activation may be required today.

In the hours before

Special weather statement, May 20, 4:32 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
432 PM MDT Wed May 20 2020

WYZ101-102-202315-
Converse County Lower Elevations WY-Niobrara County WY-
432 PM MDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NIOBRARA AND NORTHEASTERN
CONVERSE COUNTIES UNTIL 515 PM MDT...

At 431 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Dull Center to 7 miles
north of Manville. Movement was east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dull Center, Mule Creek Junction, Redbird and Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Wyoming.

LAT...LON 4287 10406 4279 10475 4350 10508 4350 10406
TIME...MOT...LOC 2231Z 254DEG 31KT 4347 10480 4289 10461

Hammer
Local storm report, May 20, 4:37 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
437 PM MDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     NON-TSTM WND GST SKYLINE                 41.14N 106.58W
05/20/2020  M68 MPH          CARBON             WY   MESONET

            SUSTAINED WIND GUST FROM 2226Z-2232Z OF
            68MPH AT SKYLINE MESONET SITE.

&&

BMW
Local storm report, May 20, 4:55 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
455 PM MDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
05/20/2020  M62 MPH          CARBON             WY   MESONET

            COUNTY ROAD 402 MESONET SITE WIND GUST
            62MPH.

&&

BMW
Local storm report, May 20, 5:11 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
511 PM MDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     NON-TSTM WND GST 11 SSE GARRETT          41.97N 105.52W
05/20/2020  M59 MPH          ALBANY             WY   MESONET

            DODGE CREEK MESONET SITE WIND GUST 59MPH.

&&

BMW
Special weather statement, May 20, 5:32 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
532 PM MDT Wed May 20 2020

NEZ096-WYZ108-210015-
South Sioux NE-Goshen County WY-
532 PM MDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND
NORTHEASTERN GOSHEN COUNTIES UNTIL 615 PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lingle, or 8 miles west of Torrington, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Torrington, Lingle and Hwy 85 At Dry Rawhide Creek.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4196 10430 4208 10448 4244 10426 4214 10380
TIME...MOT...LOC 2332Z 211DEG 18KT 4211 10433

Hammer
Local storm report, May 20, 5:33 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
533 PM MDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.75N 106.51W
05/20/2020  M63 MPH          CARBON             WY   MESONET

            HALLECK RIDGE MESONET SITE WIND GUST FROM
            2320Z-2326Z OF 63MPH.

&&

BMW

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:07 PM MDTSpecial Weather StatementCYSPlatte38 min
May 19, 6:22 PM MDTSpecial Weather StatementCYSConverse38 min
May 19, 6:43 PM MDTSpecial Weather StatementCYSPlatte47 min
May 19, 6:53 PM MDTSpecial Weather StatementCYSPlatte52 min
May 19, 7:03 PM MDTSevere Thunderstorm WarningCYSPlatte27 min
May 19, 7:20 PM MDTSpecial Weather StatementCYSConverse25 min
May 19, 7:34 PM MDTSpecial Weather StatementCYSConverse26 min
May 19, 7:57 PM MDTSpecial Weather StatementCYSConverse33 min
May 19, 8:08 PM MDTSpecial Weather StatementCYSPlatte37 min
May 19, 8:18 PM MDTSpecial Weather StatementCYSConverse27 min
May 20, 1:15 PM MDTSpecial Weather StatementCYSPlatte45 min
May 20, 2:23 PM MDTSpecial Weather StatementCYSConverse52 min
May 20, 2:46 PM MDTSpecial Weather StatementCYSConverse29 min
May 20, 2:53 PM MDTSevere Thunderstorm WarningCYSConverse52 min
May 20, 2:54 PM MDTSpecial Weather StatementCYSAlbany66 min
May 20, 4:16 PM MDTSpecial Weather StatementCYSPlatte44 min
May 20, 4:32 PM MDTSpecial Weather StatementCYSNiobrara43 min
May 20, 5:32 PM MDTSpecial Weather StatementCYSGoshen43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.